Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Salt Lake City, UT

May 17, 2021Weber County, Utah

NWS Salt Lake City, UT issued this special weather statement at May 17, 2021, 4:43 PM MDT for Weber County, Utah. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2021, 4:43 PM MDT (22:43 UTC)
Expired
May 17, 2021, 5:15 PM MDT
In force
32 min
Issued by
NWS Salt Lake City, UT

County Weber County, UT

The radar

The Salt Lake City radar (KMTX), 40 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2021-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2021-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-345 J/kg
Mixed-layer LCL
1620 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

653 
WWUS85 KSLC 172243
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
443 PM MDT Mon May 17 2021
 
UTZ101-103-104-108-110-172315-
Eastern Box Elder County UT-Wasatch Back UT-
Northern Wasatch Front UT-Wasatch Mountains I-80 North UT-
Great Salt Lake Desert and Mountains UT-
443 PM MDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEBER...SOUTHERN CACHE...
SOUTHEASTERN BOX ELDER...NORTH CENTRAL DAVIS AND WEST CENTRAL MORGAN
COUNTIES UNTIL 515 PM MDT...

At 442 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Ogden...moving west at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Ogden, Hill Air Force Base, Roy, Clearfield, Syracuse, Clinton, North
Ogden, South Ogden, Washington Terrace, Riverdale, Hooper, South
Weber, Marriott-Slaterville, Uintah, Weber State University, South
Willard, Great Salt Lake South of the Causeway, West Haven, West
Point and Pleasant View.

This includes the following highways...
 Interstate 15 between mile markers 335 and 352.
 Interstate 84 between mile markers 82 and 91.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4139 11175 4117 11169 4105 11229 4132 11235
TIME...MOT...LOC 2242Z 079DEG 20KT 4124 11198 

$$

MT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at May 17, 3:38 PM MDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 17, 3:38 PM MDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
338 PM MDT Mon May 17 2021

.SYNOPSIS...An upper low moving across the Desert Southwest will
keep unsettled weather over Utah and southwest Wyoming into
Tuesday. Weak ridging will return late Tuesday into Wednesday
before the next storm system arrives late week with southerly
winds becoming moderate to strong Thursday and Friday.

&&

.SHORT TERM (Through 12Z Thursday)...The main area of showers and
isolated thunderstorms will be across the Uintas, SW Wyoming,
Northern Wasatch Mountains and Front, and over the southern
mountains this evening. Isolated showers and storms will occur
over the west central valleys. The current position of these
showers is well depicted by the HRRR and have based the first few
hours on the HRRR forecast. Locally, but brief heavy rain could
accompany some of these thunderstorms.

The upper level closed low over central Arizona will continue to
move east northeast towards the 4 Corners region by Tuesday.
Modest moisture will continue to wrap around this low and sweep
back across eastern portions and the central mountain spine
Tuesday. Most of the shower and thunderstorm activity will be tied
to the terrain as afternoon heating will be the main driver to
the instability. Temperatures are expected to reach or slightly
exceed average normals away from shower activity, while in and
around showers temperatures will likely be below average. Rapid
drying is expected Tuesday night as a weak ridge moves into the
Great Basin. Clearing skies and calm conditions will result in
decent radiational cooling Tuesday night.

By Wednesday, a trough will begin to carve out across the PACNW
which will result in southerly winds to ramp up over the southwest
portions of Utah. The 700mb temperatures will respond and increase
to 7-11C which will support temperatures about 6-10 degrees above
normal across the CWA.

.LONG TERM (After 12Z Thursday)...The long term forecast will
continue to focus on a deepening trough across the PacNW. This
trough is advertised to continue to deepen and slowly dig south
into Nevada by the end of the week.

Wind Impacts: In advance of the approaching trough the concern will
be for strong, southwest winds to develop across southwestern Utah
Thursday and across southeastern Utah Friday. Fire weather
highlights have already been issued for these areas, see Fire
Weather discussion for additional details. In addition to fire
weather concerns, current wind and wind gust forecast may warrant
the issuance of some wind highlights in later forecast packages.
Some of these gusty winds may reach as far north as the I-80
corridor that could pose some hazardous crosswind issues along with
patchy areas of blowing dust. As the trough continues to trek south
to southeast across Nevada that core of the strongest H7 winds will
shift to the east on Friday where again, strong southwest winds
develop during the afternoon hours.

Temperature Forecast: Models have become better aligned with the
overall evolution of the trough by tacking into central Nevada as it
begins to transition to a more negatively tilted trough prior to
exiting the region by Monday. Latest trends also suggest that the
bulk of the coldest air tap will be confined to the west and east of
Utah so the temperature forecast for Thursday and Friday will
continue to reflect the NBM, with slight adjustments toward a more
warm bias across southern Utah where there should be less cloud
cover. The large discrepancies in expected maximum temperatures have
also come closer amongst the EPS/GEFS. Approach was to blend both
members with the NBM and add slight adjustments for the thicker
cloud cover.

Precipitation Chances: The moisture profile with this system looks
unimpressive with this system unable to tap into better moisture
sources based on its trajectory and evolution. Most of the
precipitation chances were decreased across southern Utah with only
light chances being highlighted over the higher terrain.
Additionally PoP chances were lowered slightly across northern Utah
primarily for the valleys with again the better precipitation
chances confined to the higher terrain. Overall, the unsettled
weather will continue with temperatures holding right at seasonal
normals through the majority of the long term forecast.

&&

...AVIATION...KSLC...Active weather likely to continue until 00Z, with
a decreasing probability of showers and thunderstorms affecting the
Salt Lake Valley throughout the remainder of the afternoon and
evening. Showers in the Salt Lake Valley will drive winds from the
southeast that will likely continue through the overnight period as
terrain driven flows resume by 04Z. A 20% chance of a brief return
to northwest flow exists before sunset.

Rest of Utah and southwest Wyoming... Convection continues to
produce isolated showers and thunderstorms statewide, especially in
southwestern Utah. These showers will produce gusty winds from
variable directions along outflow boundaries. Widespread cloud cover
for the northeastern portion of the forecast area from KLGU to KEVW
likely to continue through sunset, with brief periods of isolated
showers possible.

&&

.FIRE WEATHER...A closed low over east central Arizona this
afternoon will move towards the 4 Corners region by Tuesday with
moisture still wrapping around to north of the low across the
eastern half of the forecast area. Isolated to scattered showers
and thunderstorms will once again develop by midday Tuesday.
Isolated wetting rains are expected. A deep trough is expected to
move into the Pacific NW Wednesday and into the western Great
Basin Thursday. Southerly winds will ramp up to reach RFW criteria
by Wednesday afternoon over southwest Utah and become more
widespread moderate to strong winds on Thursday across the
southern 2/3 of Utah. There is high potential for RFW conditions
to continue through Friday as well as extend into eastern fwx
zones. Low RH conditions will accompany these winds.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning from 11 AM Wednesday to 9 PM MDT Thursday for
     UTZ495-497-498.

     Fire Weather Watch from Friday morning through Friday evening
     for UTZ495-497-498.

WY...None.
&&

SHORT TERM...Struthwolf
LONG TERM...Woodward
AVIATION...Burghardt/Wessler
FIRE WEATHER...Struthwolf

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, May 17, 3:58 PM MDT, 45 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
358 PM MDT Mon May 17 2021

UTZ101>131-WYZ021-182200-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
358 PM MDT Mon May 17 2021

This Hazardous Weather Outlook is for portions of central Utah...
northern Utah...southern Utah...southwest Utah and southwest
Wyoming.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms can be expected this evening,
especially over the mountains and across the western valleys.
Utah. Small hail, brief moderate rain, and gusty winds will be
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Southwesterly winds are expected to increase Wednesday through
Friday which will result in hazardous fire weather conditions
across southern Utah where fuels are dry. Winds may reach Wind
Advisory levels on Thursday over the southern 2/3 of the CWA.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, May 17, 1:08 PM MDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
108 PM MDT Mon May 17 2021

UTZ127-128-172000-
South Central Utah UT-Bryce Canyon Country UT-
108 PM MDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD AND
NORTHWESTERN KANE COUNTIES UNTIL 200 PM MDT...

At 108 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Bryce Canyon National Park, or 29 miles west
of Escalante...moving southwest at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Bryce Canyon National Park, Tropic, Cannonville and Rubys Inn.

This includes Utah Route 12 between mile markers 14 and 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3754 11227 3757 11224 3757 11223 3770 11215
      3770 11208 3767 11204 3753 11207 3753 11224
TIME...MOT...LOC 1908Z 028DEG 6KT 3766 11212

CRK
Special weather statement, May 17, 1:46 PM MDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
146 PM MDT Mon May 17 2021

UTZ108-111-172030-
Wasatch Back UT-Wasatch Mountains South of I-80 UT-
146 PM MDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASATCH...EAST
CENTRAL SALT LAKE AND SOUTHWESTERN SUMMIT COUNTIES UNTIL 230 PM
MDT...

At 145 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Park City...moving west at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible.

Hail may cover area roads.  Use caution in areas with hail!

Locations impacted include...
Park City, Kamas, Francis, South Snyderville Basin, Big Cottonwood
Canyon, Samak, Little Cottonwood Canyon, Mill Creek Canyon, Alta,
Brighton, Snowbird, Snyderville, Marion, Hailstone, Jordanelle
Reservoir and Woodland.

This includes the following highways...
 US Route 40 between mile markers 3 and 11.
 Utah Route 35 between mile markers 0 and 2.
 Mirror Lake Highway between mile markers 0 and 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4059 11124 4056 11169 4072 11170 4072 11167
      4070 11167 4068 11161 4071 11158 4070 11127
TIME...MOT...LOC 1945Z 086DEG 9KT 4066 11155

CRK
Local storm report, May 17, 1:52 PM MDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
152 PM MDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     HAIL             PARK CITY               40.66N 111.49W
05/17/2021  M0.75 INCH       SUMMIT             UT   PUBLIC

&&

CRK
Special weather statement, May 17, 1:54 PM MDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
154 PM MDT Mon May 17 2021

UTZ108-111-112-172045-
Wasatch Back UT-Western Uinta Mountains UT-
Wasatch Mountains South of I-80 UT-
154 PM MDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASATCH AND
SOUTHWESTERN SUMMIT COUNTIES UNTIL 245 PM MDT...

At 154 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Francis, or 9 miles northeast of Heber
City...moving west at 10 mph.

Penny to nickel size hail and winds in excess of 40 mph will be
possible.

Locations impacted include...
Park City, Heber City, Heber, Kamas, Francis, Daniel, Wasatch
Mountain State Park, Samak, Timber Lakes, Midway, Charleston, Deer
Creek State Park, Woodland, Hailstone and Jordanelle Reservoir.

This includes the following highways...
 US Route 40 between mile markers 8 and 20.
 Utah Route 35 between mile markers 0 and 7.
 Mirror Lake Highway between mile markers 2 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm is capable of producing a significant amount of hail. Hail
may accumulate on area roads resulting in dangerous travel
conditions.

&&

LAT...LON 4052 11117 4043 11152 4063 11152 4064 11118
TIME...MOT...LOC 1954Z 086DEG 9KT 4059 11126

CRK
Special weather statement, May 17, 4:43 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
443 PM MDT Mon May 17 2021

UTZ101-103-104-108-110-172315-
Eastern Box Elder County UT-Wasatch Back UT-
Northern Wasatch Front UT-Wasatch Mountains I-80 North UT-
Great Salt Lake Desert and Mountains UT-
443 PM MDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEBER...SOUTHERN CACHE...
SOUTHEASTERN BOX ELDER...NORTH CENTRAL DAVIS AND WEST CENTRAL MORGAN
COUNTIES UNTIL 515 PM MDT...

At 442 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Ogden...moving west at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Ogden, Hill Air Force Base, Roy, Clearfield, Syracuse, Clinton, North
Ogden, South Ogden, Washington Terrace, Riverdale, Hooper, South
Weber, Marriott-Slaterville, Uintah, Weber State University, South
Willard, Great Salt Lake South of the Causeway, West Haven, West
Point and Pleasant View.

This includes the following highways...
 Interstate 15 between mile markers 335 and 352.
 Interstate 84 between mile markers 82 and 91.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4139 11175 4117 11169 4105 11229 4132 11235
TIME...MOT...LOC 2242Z 079DEG 20KT 4124 11198

MT

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:30 PM MDTSpecial Weather StatementSLCSalt Lake60 min
May 17, 12:12 PM MDTFire Weather WatchSLCBeaver, Garfield, Iron, Kane, San Juan, Washington and 1 more27 hr
May 17, 12:12 PM MDTRed Flag WarningSLCBeaver, Carbon, Emery, Garfield, Iron, Juab and 9 more6 days
May 17, 1:08 PM MDTSpecial Weather StatementSLCKane52 min
May 17, 1:46 PM MDTSpecial Weather StatementSLCSalt Lake44 min
May 17, 1:54 PM MDTSpecial Weather StatementSLCWasatch51 min
May 17, 2:27 PM MDTAreal Flood AdvisorySLCWashington93 min

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.